International Journal of Medical and Health Research

International Journal of Medical and Health Research


(MCI Approved Journal)

ISSN: 2454-9142

Vol. 2, Issue 10 (2016)

Artesunate-induced acute cerebellar dysfunction

Author(s): Alagoma Iyagba, Arthur Onwuchekwa
Abstract: A 78-year-old man presented with tremors and difficulty speaking fluently of 3 days duration. The tremor was of sudden onset and was first noticed on his right hand and subsequently involved all parts of his body. Two days prior to the onset of symptoms, he had taken artesunate tablets for acute malaria. Neurological examination revealed florid cerebellar signs (ataxia, nystagmus, dysmetria, dysdiadochokinesia). Brain magnetic resonance imaging (MRI) showed mild generalized cerebellar atrophy. Chest-X-ray and abdominopelvic ultrasound scan were essentially normal studies. Complete blood count, lipid profile, and renal indices were all within normal limits. Erythrocyte sedimentation rate was 33mm/hr, serum prostate specific antigen (PSA) was 4ng/ml. Blood film for malaria parasite was [+]. He was seronegative for HIV I and II. Syphilis serology (Venereal Disease Research Laboratory) was also negative. He was managed conservatively in the intensive care unit. His symptoms resolved dramatically over a five day period. He was subsequently discharged in good condition.
Pages: 07-08  |  1320 Views  528 Downloads
International Journal of Medical and Health Research
Please use another browser.